Alert archive / South Dakota / Frost Advisories in 2016

Frost Advisory 3, NWS Aberdeen, SD

October 6, 2016Big Stone County, Traverse County, Minnesota; Deuel County, Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this frost advisory at Oct 6, 2016, 3:06 PM CDT for Big Stone County, Traverse County, Minnesota; Deuel County, Grant County, Roberts County, South Dakota. It took effect at Oct 7, 2016, 3:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 3:06 PM CDT (20:06 UTC)
In effect from
Oct 7, 2016, 3:00 AM CDT
Expired
Oct 7, 2016, 10:00 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Deuel County, SD, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -181 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-181 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS73 KABR 062006
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
306 PM CDT THU OCT 6 2016

SDZ003>007-009>011-015>020-022-033>037-045-048-051-070415-
/O.NEW.KABR.FZ.W.0003.161007T0600Z-161007T1500Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
BRITTON...MOBRIDGE...IPSWICH...WEBSTER...ISABEL...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...WATERTOWN...HAYTI...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...KENNEBEC...
FORT THOMPSON
306 PM CDT THU OCT 6 2016 /206 PM MDT THU OCT 6 2016/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
10 AM CDT /9 AM MDT/ FRIDAY. 

* TEMPERATURE...UPPER 20S TO LOWER 30S.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED WILL BE ADVERSELY
  AFFECTED BY FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ008-021-023-070415-
/O.NEW.KABR.FR.Y.0003.161007T0800Z-161007T1500Z/
TRAVERSE-BIG STONE-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON...
MILBANK...CLEAR LAKE
306 PM CDT THU OCT 6 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY. 

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED MAY BE ADVERSELY
  AFFECTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TMT
3 follow-up statements
563 
WWUS73 KABR 070238
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU OCT 6 2016

SDZ003>007-009>011-015>020-022-033>037-045-048-051-071045-
/O.CON.KABR.FZ.W.0003.161007T0600Z-161007T1500Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
BRITTON...MOBRIDGE...IPSWICH...WEBSTER...ISABEL...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...WATERTOWN...HAYTI...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...KENNEBEC...
FORT THOMPSON
938 PM CDT THU OCT 6 2016 /838 PM MDT THU OCT 6 2016/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ FRIDAY...

* TEMPERATURE...UPPER 20S TO LOWER 30S.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED WILL BE ADVERSELY 
  AFFECTED BY FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ008-021-023-071045-
/O.CON.KABR.FR.Y.0003.161007T0800Z-161007T1500Z/
TRAVERSE-BIG STONE-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON...
MILBANK...CLEAR LAKE
938 PM CDT THU OCT 6 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CDT
FRIDAY...

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED MAY BE ADVERSELY 
  AFFECTED BY FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
735 
WWUS73 KABR 070919
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT FRI OCT 7 2016


SDZ003>007-009>011-015>020-022-033>037-045-048-051-071500-
/O.CON.KABR.FZ.W.0003.000000T0000Z-161007T1500Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
BRITTON...MOBRIDGE...IPSWICH...WEBSTER...ISABEL...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...WATERTOWN...HAYTI...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...KENNEBEC...
FORT THOMPSON
419 AM CDT FRI OCT 7 2016 /319 AM MDT FRI OCT 7 2016/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...UPPER 20S TO LOWER 30S.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED WILL BE ADVERSELY 
  AFFECTED BY FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ008-021-023-071500-
/O.CON.KABR.FR.Y.0003.000000T0000Z-161007T1500Z/
TRAVERSE-BIG STONE-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON...
MILBANK...CLEAR LAKE
419 AM CDT FRI OCT 7 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...ANY VEGETATION LEFT UNCOVERED MAY BE ADVERSELY 
  AFFECTED BY FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CONNELLY
666 
WWUS73 KABR 071501
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 AM CDT FRI OCT 7 2016

SDZ003>007-009>011-015>020-022-033>037-045-048-051-071615-
/O.EXP.KABR.FZ.W.0003.000000T0000Z-161007T1500Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
BRITTON...MOBRIDGE...IPSWICH...WEBSTER...ISABEL...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...WATERTOWN...HAYTI...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...KENNEBEC...
FORT THOMPSON
1001 AM CDT FRI OCT 7 2016 /901 AM MDT FRI OCT 7 2016/

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE BEGUN TO WARM ACROSS THE AREA, THEREFORE THE
FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

MNZ039-046-SDZ008-021-023-071615-
/O.EXP.KABR.FR.Y.0003.000000T0000Z-161007T1500Z/
TRAVERSE-BIG STONE-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON...
MILBANK...CLEAR LAKE
1001 AM CDT FRI OCT 7 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES HAVE BEGUN TO WARM ACROSS THE AREA, THEREFORE THE
FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Oct 6, 12:26 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 6, 12:26 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1226 PM CDT THU OCT 6 2016

.UPDATE...
Issued at 1224 PM CDT THU OCT 6 2016

See updated aviation discussion below.

UPDATE Issued at 1025 AM CDT THU OCT 6 2016

Let the frost advisory and freeze warning expire at 15Z as
temperatures continue to warm this morning. Although, still
expecting a cool day today with highs in the upper 40s to lower
50s for most areas. Continue to watch light rain spread north-
northeast across southern SD, with activity having moved into
southern portions of the CWA. Made slight adjustments to POP grids
to account for current radar trends. Will continue to assess
numerical guidance in regards to likely frost/freeze headlines
for later today.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 257 AM CDT THU OCT 6 2016

A few light returns already along the southern and southeastern
counties of the forecast area. This is in response to an approaching
wave and elevated isentropic ascent. Profiles saturate down below
the current 10kft over the course of the morning hours before
precipitation becomes measurable and more widespread. Profiles are
just on the warm side of the rain-snow line but there may be a brief
period this evening/overnight as the system exits that snow reaches
the surface although any accumulations will be isolated. The core of
coldest air being pulled around the broad low pressure circulation
moves overhead tonight with 925mb temperatures between -1 and +3C.
There will still be a weak surface pressure gradient but weaker than
this mornings so looks like much of the CWA is still on target for a
killing frost. Winds eventually shift to southeast Saturday but with
only weak warm advection so highs will remain below average through
the entire short term.

.LONG TERM...(Saturday Evening through Wednesday)
Issued at 257 AM CDT THU OCT 6 2016

Quasi-zonal flow aloft at the start of the period will bring above
average temps at the sfc through Monday. On Monday night an upper
trough will begin to translate into the Plains. Shortwave energy
embedded in the trough coupled with cold air advection could squeeze
out a few showers. Timing and areal extent of any of these showers
is difficult to determine at this point, but it does appear to be
brief and light on either late Mon night or Tuesday morning. The
cooling trend will also be brief, seeing some moderation by the end
of the extended as a subdued upper ridge builds in. The only other
chance for precip will be at the tail end of the extended. Models,
however, are in disagreement with the ECMWF wetter than the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1224 PM CDT THU OCT 6 2016

An area of rain showers will affect portions of the south central
and eastern CWA this afternoon into the early evening hours. Vsbys
may briefly fall into the MVFR category with the heavier showers.
Otherwise, VFR conditions will prevail across the area through
midday Friday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Parkin
Hazardous weather outlook, Oct 6, 3:08 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
308 AM CDT THU OCT 6 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
308 AM CDT THU OCT 6 2016 /208 AM MDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HARD FREEZE IS POSSIBLE OVERNIGHT AND INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUB FREEZING CONDITIONS ARE POSSIBLE AGAIN SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:10 PM CDTFreeze WarningABRCampbell, Corson14 hr
Oct 6, 3:06 PM CDTFreeze WarningABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 17 more19 hr

Nearby

Frost Advisories in South Dakota, 2016Frost Advisories in Minnesota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.